Alert archive / Mississippi / Flash Flood Warnings in 2019
Flash Flood Warning 98, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 21, 2019, 3:30 PM CDT for Covington County, Jefferson Davis County, Mississippi. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2019, 3:30 PM CDT (20:30 UTC)
- Expired
- Jul 21, 2019, 5:28 PM CDT
- In force
- 118 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Jackson/Brandon,MS radar (KDGX), 80 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:25 PM CDT | FLASH FLOOD | 3 Nw Seminary, MS | WATER ACROSS HWY 49 BETWEEN COLLINS AND SEMINARY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 754 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943
WGUS54 KJAN 212030
FFWJAN
MSC031-065-212330-
/O.NEW.KJAN.FF.W.0098.190721T2030Z-190721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
330 PM CDT Sun Jul 21 2019
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Central Covington County in southeastern Mississippi...
Northern Jefferson Davis County in south central Mississippi...
* Until 630 PM CDT.
* At 330 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Collins, Prentiss, Progress, Lone Star and Carson.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3152 8996 3152 8998 3164 8997 3178 8940
3160 8940 3146 8996
$$
NF4 follow-up statements
290
WGUS74 KJAN 212112
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
412 PM CDT Sun Jul 21 2019
MSC031-065-212330-
/O.CON.KJAN.FF.W.0098.000000T0000Z-190721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Covington MS-Jefferson Davis MS-
412 PM CDT Sun Jul 21 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
CENTRAL COVINGTON AND NORTHERN JEFFERSON DAVIS COUNTIES...
At 411 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up two to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Collins, Prentiss, Progress, Lone Star and Carson.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3152 8996 3152 8998 3164 8997 3178 8940
3160 8940 3146 8996
$$
NF504
WGUS74 KJAN 212139
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
439 PM CDT Sun Jul 21 2019
MSC031-065-212330-
/O.CON.KJAN.FF.W.0098.000000T0000Z-190721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Covington MS-Jefferson Davis MS-
439 PM CDT Sun Jul 21 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
CENTRAL COVINGTON AND NORTHERN JEFFERSON DAVIS COUNTIES...
At 425 PM CDT, local law enforcement reported water was ponding on
portions of US Highway 49 between Seminary and Collins due to heavy
rain from thunderstorms. Up to three to four inches of rain have
already fallen. Flash flooding is already occurring.
Some locations that will experience flooding include...
Collins, Prentiss, Progress, Lone Star and Carson.
Additional rainfall amounts of up to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3152 8996 3152 8998 3164 8997 3178 8940
3160 8940 3146 8996
$$
NF637 WGUS74 KJAN 212205 FFSJAN Flash Flood Statement National Weather Service Jackson MS 505 PM CDT Sun Jul 21 2019 MSC065-212213- /O.CAN.KJAN.FF.W.0098.000000T0000Z-190721T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson Davis MS- 505 PM CDT Sun Jul 21 2019 ...THE FLASH FLOOD WARNING FOR NORTHERN JEFFERSON DAVIS COUNTY IS CANCELLED... Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3178 8940 3160 8940 3156 8954 3172 8966 $$ MSC031-212330- /O.CON.KJAN.FF.W.0098.000000T0000Z-190721T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Covington MS- 505 PM CDT Sun Jul 21 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHEASTERN COVINGTON COUNTY... At 425 PM CDT, local law enforcement reported ponding of water along portions of US Highway 49 between Seminary and Collins. Up to three to four inches of rain have already fallen. Flash flooding is already occurring. Some locations that will experience flooding include... Collins. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3178 8940 3160 8940 3156 8954 3172 8966 $$ NF
522 WGUS74 KJAN 212228 FFSJAN Flash Flood Statement National Weather Service Jackson MS 528 PM CDT Sun Jul 21 2019 MSC031-212237- /O.CAN.KJAN.FF.W.0098.000000T0000Z-190721T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Covington MS- 528 PM CDT Sun Jul 21 2019 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN COVINGTON COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3178 8940 3160 8940 3156 8954 3172 8966 $$ NF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:46 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 21, 12:46 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1246 PM CDT Sun Jul 21 2019 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Flight conditions will be impacted by isolated to scattered storms this afternoon at each site. Storms will begin to dissipate after 00Z. Some low cigs are possible at a few sites tomorrow morning. Isolated to patchy fog is also possible at some sites before sunrise tomorrow however, there was not enough confidence to include mention in the latest TAFs./JNE/ && .DISCUSSION... A cluster nearly stagnant storms is centered over the northcentral portions of our area this morning. Heavy rain rates and the stagnant nature of this cluster has led to flash flooding for some areas. Expect storm coverage to continue to increase areawide as the day progresses and outflow boundaries emanate from the current cluster, helping to kick off activity elsewhere. With the morning JAN sounding depicting 2.11in of Pwat and the slow motion of these storms, flash flooding will be the main threat throughout the day. Temperatures were lowered at a few locations to account for the morning rain and cloud cover. Storms will begin to dissipate this evening as we lose daytime heating. Prior discussion below: Today and tonight: Today will be much like yesterday with a mid- level weakness in the ridge still located over our area. This disturbance is likely to trigger convection early in the day again and to spread throughout the entire CWA. With very little steering mechanisms in place, storm movement will be slow. This in conjunction with the high moisture content in the air (PWs above 2 inches) may lead to some localized flash flooding issues. The confidence in the flash flooding threat is low though since it will likely be a very localized issue and not widespread. In most areas, our summer soils can soak up more than 2 inches of rain per hour before becoming bogged down and over saturated. Due to the increased coverage of afternoon storms today, high temperatures will top out in the upper 80s/near 90 across the area. The storms will begin to dissipate with sunset this evening and will clear for an overall quiet night with lows falling into the low to mid 70s. /10/ Monday through Saturday: Mid level wave, diving through the upper MS valley at the beginning of the period, will push a cold front into northern MS Monday morning. As the boundary encounters a warming/destabilizing airmass ahead, widespread convection will develop over northern portions diminishing over central sections during the evening. The boundary will continue southward into southern sections Tuesday where a good coverage of convection will once again develop. To the north, drier air will begin spilling into the area as dewpoints fall into the lower 60s. The convection will diminish over the south during the evening with cool/dry advection continuing overnight into Wednesday. High pressure will shift east into the OH valley Wednesday night allowing advection to diminish and setting up the best night for radiational cooling. Thursday and to a large extent Friday will remain convection free as the Gulf of Mexico remains cutoff in light easterly flow. Some isolated storms may be possible late in the day Friday over the far southeast where the old boundary begins coming back north. Most of this looks to hold off until Saturday. /GG/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 88 71 88 72 / 68 28 53 53 Meridian 88 72 89 73 / 62 27 52 54 Vicksburg 88 73 89 71 / 54 28 51 57 Hattiesburg 86 71 90 73 / 68 25 58 46 Natchez 88 72 88 71 / 56 28 53 54 Greenville 90 74 89 71 / 48 31 52 57 Greenwood 86 72 88 70 / 71 30 54 59 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Jul 21, 3:21 PM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 321 PM CDT Sun Jul 21 2019 ARZ074-LAZ007>009-015-016-023>026-MSZ028>033-036>066-072>074- 222030- Ashley-Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Catahoula-Tensas-Concordia-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper- Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 321 PM CDT Sun Jul 21 2019 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. ARZ075-MSZ018-019-025>027-034-035-222030- Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington- Humphreys- 321 PM CDT Sun Jul 21 2019 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, north central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Monday Isolated severe storms capable of damaging winds to 60 mph and hail to the size of quarters are possible late Monday afternoon and Monday evening. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Monday night. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jul 21, 3:00 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
300 PM CDT Sun Jul 21 2019
MSZ063>065-212030-
Lawrence MS-Jefferson Davis MS-Covington MS-
300 PM CDT Sun Jul 21 2019
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAWRENCE...
NORTHWESTERN COVINGTON AND JEFFERSON DAVIS COUNTIES UNTIL 330 PM
CDT...
At 300 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Collins to Progress. These storms
were nearly stationary.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Collins, Monticello, Prentiss, Mount Olive, Progress, Tilton, Oak
Vale, Clem, Robinwood, Lone Star, Arm, Carson and Silver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3140 9004 3158 9016 3177 8963 3158 8950
3150 8980 3139 9000
TIME...MOT...LOC 2000Z 091DEG 2KT 3164 8964 3152 8995
NFSpecial weather statement, Jul 21, 3:04 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
304 PM CDT Sun Jul 21 2019
ARZ074-075-212030-
Chicot AR-Ashley AR-
304 PM CDT Sun Jul 21 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHICOT AND
NORTHEASTERN ASHLEY COUNTIES UNTIL 330 PM CDT...
At 303 PM CDT, Meteorologists were tracking a strong thunderstorm
near Lake Village, moving southwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lake Village, Eudora, Portland, Montrose, Chicot Junction, Mcmillan
Corner and Snyder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3339 9154 3340 9120 3338 9116 3307 9123
3322 9173
TIME...MOT...LOC 2003Z 032DEG 6KT 3333 9137
NFLocal storm report, Jul 21, 3:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
312 PM CDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FLASH FLOOD 1 SW LE FLEURS BLUFF 32.32N 90.17W
07/20/2019 HINDS MS BROADCAST MEDIA
PICTURES OF SEVERAL STREETS FLOODED IN THE
BELHAVEN AREA.
&&
TWLocal storm report, Jul 21, 3:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FLASH FLOOD 1 WSW LE FLEURS BLUFF 32.33N 90.18W
07/20/2019 HINDS MS BROADCAST MEDIA
PICTURE OF FLOODING AT THE INTERSECTION OF
STATE ST AND WOODROW WILSON AVE.
&&
TWLocal storm report, Jul 21, 3:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 3 WSW ELLISON RIDGE 33.06N 88.92W
07/20/2019 WINSTON MS PUBLIC
VIDEO OF WATER FLOWING ACROSS CRYSTAL RIDGE
RD NEAR THE INTERSECTION OF GARRIGUES RD.
&&
TWSpecial weather statement, Jul 21, 3:21 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
321 PM CDT Sun Jul 21 2019
LAZ024>026-212045-
Tensas LA-Concordia LA-Catahoula LA-
321 PM CDT Sun Jul 21 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TENSAS...NORTH
CENTRAL CONCORDIA AND NORTHEASTERN CATAHOULA PARISHES UNTIL 345 PM
CDT...
At 320 PM CDT, Meteorologists were tracking a strong thunderstorm
over Lee Bayou, or 10 miles north of Ferriday, moving west at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Ferriday, Clayton, Frogmore, Lee Bayou, West Ferriday and Sicily
Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3189 9180 3189 9178 3188 9178 3187 9177
3189 9171 3190 9161 3189 9159 3188 9159
3188 9158 3190 9156 3168 9147 3162 9152
3151 9169 3186 9183
TIME...MOT...LOC 2020Z 077DEG 8KT 3178 9160
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:14 AM CDT | Flash Flood Warning | JAN | Holmes | 4 hr |
| Jul 21, 10:48 AM CDT | River Flood Warning | JAN | Neshoba | 3 days |
| Jul 21, 2:37 PM CDT | Special Weather Statement | JAN | Lawrence | 23 min |
| Jul 21, 3:00 PM CDT | Special Weather Statement | JAN | Covington, Jefferson Davis, Lawrence | 30 min |
| Jul 21, 3:45 PM CDT | Special Weather Statement | JAN | Copiah | 30 min |
| Jul 21, 4:22 PM CDT | Flash Flood Warning | JAN | Jasper, Jones | 116 min |
Nearby
Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.